Alert archive / Illinois / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 18, 2002, 9:59 PM CDT for Carroll County, Jo Daviess County, Stephenson County, Illinois; Jackson County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2002, 9:59 PM CDT (02:59 UTC)
- Expired
- Apr 18, 2002, 10:50 PM CDT
- In force
- 51 min
- Issued by
- NWS Quad Cities, IA
- Area
- Counties, with a storm outline in the text
Counties Jackson County, IA, Carroll County, IL, Jo Daviess County, IL, Stephenson County, IL
The radar
The Quad Cities radar (KDVN), 86 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 8:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.0 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1636 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 1702 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 200 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 190259
SVRMLI
IAC097-ILC015-085-177-190350-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 PM CDT THU APR 18 2002
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
JACKSON COUNTY IN EAST CENTRAL IOWA
JO DAVIESS COUNTY IN NORTHWEST ILLINOIS
STEPHENSON COUNTY IN NORTHWEST ILLINOIS
CARROLL COUNTY IN NORTHWEST ILLINOIS
* UNTIL 1050 PM CDT
* AT 956 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF STOCKTON TO 14
MILES WEST OF MOUNT CARROLL TO MAQUOKETA..MOVING SOUTHEAST AT 20
MPH.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
MAQUOKETA
SABULA
BELLEVUE
FREEPORT
MOUNT CARROLL
ELIZABETH
STOCKTON
THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING HAIL UP TO 1 INCH
IN DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THESE STORMS PASS.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA UNTIL 1 AM CDT.
REMEMBER SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.
LAT...LON 4255 8979 4226 9085 4206 9083 4204 9008
4195 8995 4226 8948 4244 8944
REAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:31 AM CDT, 18 hours 28 minutes earlier.
Area forecast discussion, Apr 18, 3:31 AM CDT, 18 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 331 AM CDT THU APR 18 2002 LOTS GOING ON THIS FORECAST ISSUANCE. UA ANALYSIS FROM 00Z SHOWED A DEEP H5 TROF OVER WRN U.S. WITH SWLY FLOW OVER MID WEST. STRONG 850 FLOW ALSO NOTED AT 00Z WITH 40KT JET OVER OK/KS AHEAD OF CLOSED LOW OVER WYOMING. BY 06Z PROFILERS SHOWING 850 JET HAD INCREASED TO 60 TO 70 KTS. AT 06Z SURFACE LOW NOW OVER NORTH CENTRAL NE WITH WARM FRONT EXTENDING SOUTHEAST ACROSS IA INTO CENTRAL IL. ISOLATED SUPERCELL THAT DEVELOPED OVER WRN IA NR WARM FRONT HAS WEAKENED CONSIDERABLY WITH MOST OF THE CONVECTION NOW ONGOING ACROSS NRN IA INTO SRN AND CENTRAL MN. ANOTHER AREAS OF SHOWERS AND THUNDERSTORMS WAS LIFTING NORTHEAST OUT OF KS. CELLS ON W EDGE OF THIS CLUSTER ARE MAINTAINING THEIR STRENGTH... AND ARE MOSTLY LIKELY BENEFITTING FROM VEERING LOW LEVEL JET. MAIN CONCERN FOR TODAY WILL BE SEVERE WEATHER THREAT THIS AFTERNOON AND EVENING AND WITH TEMPS ALSO A CONCERN TODAY. FOR LATER PERIODS CRASHING TEMPS AND THREAT OF RAIN INTO FRIDAY. MODELS IN BASIC AGREEMENT IN CONTINUING TO DIG WRN U.S. TROF AS UNSEASONABLY COLD AIR MASS SAGS SOUTH INTO THE PLAINS AND MID MISSISSIPPI VALLEY BY EARLY THURSDAY. MODELS SIMILAR IN MOVING LOW PRESSURE INTO THE NORTHERN GREAT LAKES BY LATE THIS EVENING AND MOVING COLD FRONT SOUTHEAST INTO NRN IL AND NRN MO. AVN A LITTLE SLOWER WITH FRONTAL MOVEMENT TODAY...WHICH IS PREFERRED. WILL GO BROAD BRUSH CHANCE POPS TODAY TO ACCOUNT FOR AREA OF SHRA/TSRA LIFTING OUT OF KS INTO IA THIS MORNING. SCATTERED TSRA ALSO A POSSIBILITY THIS AFTERNOON AS CAPES INCREASE TO 2000 TO 3000 J/KG BY MID AFTERNOON AND CAP WEAKENS. ONLY QUESTION IS IF THERE WILL BE A TRIGGER. MODELS SHOWING SOME RIPPLES MOVING THROUGH DURING THE AFTERNOON SO SCATTERED TSRA ARE POSSIBLE. WILL INCLUDE THE SEVERE WORDING WITH THE UNSTABLE ATMOSPHERE. MAIN SEVERE THREAT WILL BE WITH THUNDERSTORMS AHEAD OF COLD FRONT THIS EVENING. STORMS SHOULD MOVE THROUGH CWA FROM MID EVENING INTO EARLY FRIDAY MORNING. COLD FRONT STALLS JUST TO OUR SOUTH IN RESPONSE A WAVE MOVING ALONG THE FRONT. MODELS ALSO SHOWING AN IMPRESSIVE BAROCLINIC ZONE DEVELOPING AS AIR MASS SOUTH OF THE FRONT HEATS UP. WILL HAVE TO ADD RN ALONG WITH SOME TSRA S FOR FRIDAY AS A RESULT. MAV TEMPS IN AGREEMENT WITH ETA 2M TEMPS AND SEE NO REASON TO DIFFER. FEEL DEBRIS CLOUDS FROM MORNING CONVECTION SHOULD DISSIPATE ALLOWING TEMPS TO WARM INTO THE 80S. RECORD TEMPS WILL BE ATTAINABLE IN THE SOUTH. WILL BACK OFF ON COOLER TEMPS FOR FRIDAY MORNING WITH FRONT STALLING OUT. TIGHT GRADIENT WILL MAKE FOR A TRICKY TEMP FORECAST. FOR NOW WILL TREND TEMPS TOWARD WARMER MOS NUMBERS. SMALL DIURNAL CHANGE EXPECTED FRIDAY WITH CLOUDS/RAIN/CAA. MAV TEMPS LOOK GOOD FRIDAY NIGHT AND SATURDAY. .DVN... IA...NONE. IL...NONE. MO...NONE. DLF
In the hours before
Local storm report, Apr 18, 9:09 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
909 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0847 PM 1 S TIFFIN IA .75 INCH HAIL
04/18/02 JOHNSON REPORTED BY HAM RADIO
OPERATOR.Local storm report, Apr 18, 9:13 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0842 PM 2 N MILLERSBURG IA FUNNEL CLOUD
04/18/02 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Apr 18, 9:32 PM CDT, 27 minutes before
IAZ040-041-051-052-190330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 932 PM CDT THU APR 18 2002 ...TORNADO WATCH NUMBER 118 HAS BEEN CANCELED FOR BUCHANAN DELAWARE...BENTON AND LINN COUNTIES... THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 1 AM HAS BEEN CANCELED FOR THE FOLLOWING IOWA COUNTIES... BUCHANAN DELAWARE BENTON LINN THE LINE OF THE SEVERE THUNDERSTORMS HAS MOVED TO THE EAST OF THESE COUNTIES. DLF
Local storm report, Apr 18, 9:46 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
946 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM MONTICELLO IA 60 MPH TSTM GUST
04/18/02 JONES REPORTED BY STORM
SPOTTER.
0855 PM 1 W MONTICELLO IA WIND DAMAGE
04/18/02 JONES TREE AND POWER LINES
DOWNED ALONG COUNTY
ROAD D62. REPORTED BY
EMERGENCY MANAGEMENT.
0926 PM WYOMING IA FUNNEL CLOUD
04/18/02 JONES REPORTED BY EMERGENCY
MANAGEMENT.
0929 PM 3 W IOWA CITY IA .25 INCH HAIL
04/18/02 JOHNSON REPORTED BY STORM
SPOTTER.
0940 PM NEW LIBERTY IA 45 MPH TSTM GUST
04/18/02 SCOTT REPORTED BY HAM RADIO
OPERATOR.
0945 PM KALONA IA .25 INCH HAIL
04/18/02 WASHINGTON REPORTED BY STORM
SPOTTER.Local storm report, Apr 18, 9:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
951 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0949 PM LOST NATION IA .25 INCH HAIL
04/18/02 CLINTON WIND GUSTS TO 45 MPH
REPORTED BY FIRE AND
RESCUE.Local storm report, Apr 18, 9:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
956 PM CDT THU APR 18 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0940 PM LOWDEN IA 51 MPH TSTM GUST
04/18/02 CEDAR REPORTED BY COOPERATIVE
OBSERVER.
0951 PM 1 W CEDARVILLE IL 50 MPH TSTM GUST
04/18/02 STEPHENSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:16 PM CDT | Severe Thunderstorm Warning | DVN | Jo Daviess | 44 min |
| Apr 18, 7:51 PM CDT | Severe Thunderstorm Warning | DVN | Benton | 34 min |
| Apr 18, 7:55 PM CDT | Tornado Warning | DVN | Benton | 35 min |
| Apr 18, 8:09 PM CDT | Tornado Warning | DVN | Buchanan | 36 min |
| Apr 18, 8:17 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 33 min |
| Apr 18, 8:27 PM CDT | Tornado Warning | DVN | Iowa | 48 min |
| Apr 18, 8:35 PM CDT | Tornado Warning | DVN | Jones, Linn | 35 min |
| Apr 18, 8:44 PM CDT | Severe Thunderstorm Warning | DVN | Dubuque | 31 min |
| Apr 18, 8:59 PM CDT | Tornado Warning | DVN | Johnson | 46 min |
| Apr 18, 9:28 PM CDT | Tornado Warning | DVN | Cedar | 32 min |
| Apr 18, 9:30 PM CDT | Severe Thunderstorm Warning | DVN | Clinton, Jones | 45 min |
| Apr 18, 9:50 PM CDT | Severe Thunderstorm Warning | DVN | Scott | 40 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2002Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.